Florida, 2010Rip Currents in Florida, September 3 to 4, 2010
September 3 to 4, 2010 · NWS MLB · 5 events in 5 counties and zones
Strong rip currents persisted across the east-central Florida waters in the aftermath of Hurricane Earl. Rough surf on September 1 and 2 kept most swimmers out of the ocean, but once swell heights lessened and more swimmers entered the water, life guards rescued several hundred people who became caught in rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents persisted across the east-central Florida waters in the aftermath of Hurricane Earl. Rough surf on September 1 and 2 kept most swimmers out of the ocean, but once swell heights lessened and more swimmers entered the water, life guards rescued several hundred people who became caught in rip currents. One drowning and one serious injury resulted from the rip currents in Volusia County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 3, 3:17 AM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 3, 3:17 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
417 AM EDT FRI SEP 3 2010
.DISCUSSION...
...HIGH RIP CURRENT RISK TODAY AND INTO THE HOLIDAY WEEKEND...
TODAY/TONIGHT...A DEEP LAYER RIDGE WILL REBUILD WELL SOUTH OF THE
AREA TODAY AND GENERATE A DEEP SOUTHWESTERLY FLOW ACROSS CENTRAL
FLORIDA. THIS OFFSHORE FLOW WILL BE STRONG ENOUGH IN THE LOW LEVELS
TO PREVENT EAST COAST SEA BREEZE DEVELOPMENT NORTH OF THE CAPE.
FARTHER SOUTH SEA BREEZE DEVELOPMENT IS EXPECTED BUT WILL BE DELAYED
TIL MID AFTERNOON WITH INLAND MOVEMENT LIMITED. WITH THIS LACK
OF/LATE SEA BREEZE DEVELOPMENT TEMPS WILL BE ABLE TO CLIMB INTO THE
LOW/MID 90S ACROSS THE AREA THIS AFT.
MOISTURE WILL BEGIN TO INCREASE NORTHWARD THROUGH THE DAY BUT WITH A
FAIRLY STOUT DRY AIRMASS ALREADY IN PLACE...ONLY A SLIGHT
MODIFICATION IS EXPECTED. THE ONLY SHOT FOR SHOWERS WILL BE OVER THE
FAR SOUTH TOWARD LAKE OKEECHOBEE AND TREASURE COAST FROM MID/LATE
AFT WHERE GREATEST MOISTURE WILL EXIST AND WHERE BOUNDARY
INTERACTIONS MAY OCCUR ALONG THE ECSB BOUNDARY. HOWEVER CHANCES
REMAIN LOW WITH POPS AT 20-30% AND WITH WEAK INSTABILITY IN PLACE
STORM DEVELOPMENT (IF ANY) WILL BE LIMITED.
MAIN CONCERN FOR TODAY WILL CONTINUE TO BE A HIGH THREAT FOR RIP
CURRENTS ALONG AREA BEACHES. LINGERING LONG PERIOD SWELLS FROM
HURRICANE EARL WILL CONTINUE TO CREATE CONDITIONS FAVORABLE FOR
STRONG AND DANGEROUS RIP CURRENTS...ESPECIALLY AROUND LOW TIDE
THROUGH THE MORNING TO EARLY AFTERNOON.
LABOR DAY WEEKEND...MOISTURE CONVERGENCE WILL INCREASE SAT BETWEEN
FRONTAL TROUGH PUSHING THROUGH THE SOUTHEAST STATES AND
SUBTROPICAL RIDGE TO OUR SOUTH. WESTERLY STEERING FLOW AND AN EAST
COAST SEA BREEZE MAKE CONDITIONS FAVORABLE FOR CONVECTION ACROSS
THE EAST SIDE OF THE PENINSULA. BUT WITH A DRIER POCKET OF AIR
ACROSS THE AREA INITIALLY AND WARM TEMPS ALOFT...COVERAGE OF
AFTERNOON STORMS SHOULD BE LIMITED TO 20-30 PERCENT...EXCEPT 40
PERCENT IN THE SOUTH.
THE FRONTAL TROUGH WILL PUSH WELL OFFSHORE NORTH OF THE AREA ON
SUNDAY BUT TAIL END MAY SETTLE INTO THE REGION WITH CONTINUED
MOISTURE POOLING AND LIGHT WESTERLY STEERING FLOW. MOS POPS HAVE
JUMPED TO 40-60 PERCENT. SLIGHTLY LOWER MID LEVEL TEMPS ARE ALSO
PROGGED SO HAVE BUMPED UP POPS TO 40 PERCENT EXCEPT 50 PERCENT IN
THE SOUTH.
ON MON HIGH PRESSURE WILL PUSH TO THE MID ATLANTIC COAST AND EAST
FLOW WILL BRIDGE REMNANTS OF FRONTAL TROUGH. A POCKET OF HIGHER
MOISTURE IS STILL PROGGED ACROSS THE SOUTH HALF. WITH MORE
ONSHORE FLOW...THE HIGHEST POPS (40 PERCENT) SHOULD BE IN THE
SOUTH INTERIOR.
TUE-FRI...HIGH PRESSURE RIDGE AXIS TO OUR NORTH WILL PROVIDE AN
ONSHORE FLOW. THE GFS SHOWS ENOUGH MOISTURE FOR SCATTERED POPS.
THOUGH NOT EXPLICITLY STATED IN THE FORECAST OR GRIDS YET...EXPECT
MAIN COASTAL CHANCES TO BE DURING THE NIGHT/MORNING AND THE MAIN
CHANCE FOR AFTERNOON STORMS TO BE ACROSS THE INTERIOR.
&&
.AVIATION...MAINLY VFR. MAY SEE SOME PATCHY LIGHT FOG CREATE MVFR
CONDS ACROSS THE AREA EARLY THIS MORNING. RAIN CHANCES REMAIN SLIM
TODAY WITH ONLY REAL SHOT FOR CONVECTION EXPECTED OVER THE FAR SOUTH
ALONG THE TREASURE COAST BY MID/LATE AFT. BRIEF MVFR CONDS POSSIBLE
WITH ANY SHRAS/ISO TSRA THAT CAN DEVELOP.
&&
.MARINE...SEAS AT BUOY 41009 WERE SHOWING AN INCREASE THROUGH 4 AM
FROM 7-8 FT TO 10 FT THIS MORNING AS ADDITIONAL SWELLS WERE
BUILDING IN. HOWEVER SHOULD GRADUALLY SEE THESE SWELLS SUBSIDE
INTO THIS MORNING AND THROUGHOUT THE DAY AS HURRICANE EARL NEAR
CAPE HATTERAS CONTINUES TO PUSH N/NE. WILL GO AHEAD AND CONTINUE
SCA FOR SEAS OVER THE ENTIRE WATERS AND THEN END THE ADVISORY
NEARSHORE LATER THIS MORNING. SEAS OFFSHORE SHOULD DROP BELOW 7
FT BY LATE THIS AFTERNOON. ALSO DUE TO THESE DECREASING
SWELLS...WILL ALLOW THE HIGH SURF ADVISORY TO END.
LABOR DAY WEEKEND...THE WIND FLOW WILL TRANSITION FROM LIGHT WEST
ON SAT TO EAST AROUND 10 KNOTS ON MON. SWELLS WILL DIMINISH
TO 3 FEET OR LESS SUN-MON.
WITH BAR CUTS AND RESIDUAL SWELLS...THE RIP CURRENT RISK SHOULD
CONTINUE TO BE HIGH SAT INTO SUN.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 93 73 91 74 / 10 10 20 20
MCO 94 74 92 75 / 10 10 30 20
MLB 92 74 90 74 / 10 10 30 20
VRB 92 73 91 74 / 20 20 30 20
LEE 93 74 92 76 / 10 10 30 20
SFB 94 74 93 76 / 10 10 20 20
ORL 94 75 93 77 / 10 10 30 20
FPR 91 73 92 73 / 20 20 40 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM EDT THIS
MORNING FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA
BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN
INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM
VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT THIS
AFTERNOON FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
OFFSHORE.
&&
SHORT TERM/AVIATION...WEITLICH
LONG TERM....LASCODYHazardous weather outlook, Sep 3, 4:22 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
522 AM EDT FRI SEP 3 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-032200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
522 AM EDT FRI SEP 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...RIP CURRENT IMPACT...
LINGERING SWELLS FROM HURRICANE EARL WILL KEEP WAVE CONDITIONS
FAVORABLE FOR A HIGH RISK OF STRONG AND DANGEROUS RIP CURRENTS AS
WELL AS ROUGH SURF ALONG AREA BEACHES TODAY. GREATEST THREAT FOR
RIP CURRENTS WILL OCCUR BETWEEN 7 AM THIS MORNING AND 1 PM THIS
AFTERNOON DUE TO TIDAL INFLUENCES.
TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT BEACHES
WHERE LIFEGUARDS ARE PRESENT AND NEVER SWIM ALONE.
IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP.
SWIM PARALLEL TO THE COAST UNTIL OUT OF THE PULL OF THE CURRENT
AND THEN RETURN TO SHORE.
...THUNDERSTORM IMPACT...
DRY AIRMASS OVER THE AREA WILL BEGIN TO BE SLOWLY MODIFIED BY
INCREASING MOISTURE BUILDING NORTHWARD INTO THE AREA. THIS MAY
ALLOW FOR ISOLATED SHOWER AND STORM DEVELOPMENT OVER OKEECHOBEE
COUNTY AND THE SOUTHERN TREASURE COAST LATER TODAY. BEST CHANCE
FOR CONVECTIVE DEVELOPMENT WILL OCCUR FROM MID TO LATE AFTERNOON
WITH ANY BOUNDARY INTERACTIONS WITH THE EAST COAST SEA BREEZE
BOUNDARY.
IF ANY ISOLATED STORMS CAN DEVELOP THEY WILL MOVE TOWARD THE
NORTHEAST AROUND 15 TO 20 MPH WITH OCCASIONAL CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL BEING THE MAIN THREATS.
...WIND AND SEA IMPACT...
LARGE LONG PERIOD SWELLS FROM HURRICANE EARL WILL SLOWLY SUBSIDE
THROUGHOUT THE DAY BUT WILL CONTINUE TO CREATE HAZARDOUS BOATING
CONDITIONS ACROSS THE COASTAL WATERS. SEAS UP TO 7 TO 10 FEET WILL
CONTINUE THROUGH THIS MORNING AND DECREASE TO 5 TO 7 FEET BY THIS
AFTERNOON.
A SMALL CRAFT ADVISORY FOR SEAS CONTINUES FOR THE NEARSHORE WATERS
THROUGH 10 AM THIS MORNING AND FOR THE OFFSHORE WATERS THROUGH 4
PM THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SWELLS WILL CONTINUE TO DIMINISH INTO THE WEEKEND WITH MORE
FAVORABLE BOATING CONDITIONS EXPECTED. HOWEVER OCEAN CONDITIONS
WILL CONTINUE TO SUPPORT A HIGH RISK OF RIP CURRENTS ALONG AREA
BEACHES.
THREAT FOR LIGHTNING STORMS WILL INCREASE INTO EARLY NEXT WEEK AS
DEEPER MOISTURE RETURNS BACK INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WEITLICH
Rip Current, Volusia
- When
- September 3, 7:00 AM EST to September 4, 8:00 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Over two hundred swimmers were rescued by Volusia County Beach Patrol on September 4 alone. Around 1000 LST, two teenagers were caught in a rip current and rescued by bystanders. One of the teenagers was transported to a local hospital were she later died. Around 2000 LST, a 19 year old was found face down in the ocean after being trapped in a rip current. The victim was transported to a local hospital, where he remained in a coma.
Rip Current, Brevard
- When
- September 3, 7:00 AM EST to September 4, 8:00 PM EST
- Where
- Brevard forecast zone
- Reported by
- Newspaper
Numerous strong rip currents were observed along area beaches due to persistent, although diminishing long-period swells.
Rip Current, Indian River
- When
- September 3, 7:00 AM EST to September 4, 8:00 PM EST
- Where
- Indian River forecast zone
- Reported by
- Newspaper
Numerous strong rip currents were observed along area beaches due to persistent, although diminishing long-period swells.
Rip Current, St. Lucie
- When
- September 3, 7:00 AM EST to September 4, 8:00 PM EST
- Where
- St. Lucie forecast zone
- Reported by
- Newspaper
Numerous strong rip currents were observed along area beaches due to persistent, although diminishing long-period swells.
Rip Current, Martin
- When
- September 3, 7:00 AM EST to September 4, 8:00 PM EST
- Where
- Martin forecast zone
- Reported by
- Newspaper
Numerous strong rip currents were observed along area beaches due to persistent, although diminishing long-period swells.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, September 3, 20101 death · 4 injured · 1 event
- High Surf in Florida, September 3 to 4, 20101 death · 1 event
- High Wind in Michigan, September 3, 2010$60,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Arizona, September 3, 2010$45,000 · 60 kt wind · 3 events
- Strong Wind in Wisconsin, September 3, 2010$25,000 · 1 event
- Tropical Storm and Flood in Massachusetts, September 3 to 4, 2010$20,000 · 3 events
- Damaging Winds in Tennessee, September 3, 2010$15,000 · 50 kt wind · 4 events
- Lightning Strike in Wisconsin, September 3, 2010$15,000 · 1 event
- Marine High Wind in Lake Superior, September 3, 201062 kt wind · 7 events
- Tropical Storm in Maine, September 3 to 4, 20102 events
- Tropical Storm in North Carolina, September 3, 20101 event
- High Wind in New Mexico, September 3, 201056 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249978, 249979, 249980, 249981, 249982.